Alert archive / Hawaii / High Surf Advisories in 2010
High Surf Advisory 21, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Mar 8, 2010, 3:45 PM HST for Honolulu County, Kalawao County, Hawaii. It took effect at Mar 9, 2010, 4:00 AM HST. It was in force for 59 hr.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2010, 3:45 PM HST (01:45 UTC)
- In effect from
- Mar 9, 2010, 4:00 AM HST
- Expired
- Mar 11, 2010, 3:10 PM HST
- In force
- 59 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI
The radar
The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
075 WHHW40 PHFO 090145 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 345 PM HST MON MAR 8 2010 ...HIGH SURF ADVISORY STARTING TUESDAY MORNING FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .OVERVIEW...STRONG TRADE WINDS PRODUCING A SHORT PERIOD SWELL WILL INCREASE SURF HEIGHTS ALONG EAST FACING SHORES OF MOST ISLANDS. HIZ002-008-009-012-017-020-024-025-091445- /O.NEW.PHFO.SU.Y.0021.100309T1600Z-100311T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 345 PM HST MON MAR 8 2010 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 AM TUESDAY TO 6 PM HST WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MORRISON
6 follow-up statements
772 WHHW40 PHFO 091329 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 329 AM HST TUE MAR 9 2010 ...HIGH SURF ADVISORY IN EFFECT FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... HIZ002-008-009-012-017-020-024-025-100230- /O.EXT.PHFO.SU.Y.0021.100309T1400Z-100311T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 329 AM HST TUE MAR 9 2010 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...EFFECTIVE UNTIL 6 PM HST WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
357 WHHW40 PHFO 100140 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 340 PM HST TUE MAR 9 2010 ...HIGH SURF ADVISORY IN EFFECT FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... HIZ002-008-009-012-017-020-024-025-101445- /O.CON.PHFO.SU.Y.0021.000000T0000Z-100311T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 340 PM HST TUE MAR 9 2010 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...EFFECTIVE UNTIL 6 PM HST WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MORRISON
571 WHHW40 PHFO 101332 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 332 AM HST WED MAR 10 2010 ...HIGH SURF ADVISORY IN EFFECT FOR SHORES FACING EAST ON KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... HIZ002-008-009-012-017-020-024-025-110245- /O.CON.PHFO.SU.Y.0021.000000T0000Z-100311T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 332 AM HST WED MAR 10 2010 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... EXPECT SURF HEIGHTS OF 5 TO 8 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
309 WHHW40 PHFO 110116 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 316 PM HST WED MAR 10 2010 ...HIGH SURF ADVISORY REMAINS IN EFFECT FOR SHORES FACING EAST ON KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... HIZ002-008-009-012-017-020-024-025-111430- /O.EXT.PHFO.SU.Y.0021.000000T0000Z-100312T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 316 PM HST WED MAR 10 2010 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY... EXPECT SURF HEIGHTS OF 5 TO 8 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
919 WHHW40 PHFO 111336 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 336 AM HST THU MAR 11 2010 ...HIGH SURF ADVISORY REMAINS IN EFFECT FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... HIZ002-008-009-012-017-020-024-025-120245- /O.CON.PHFO.SU.Y.0021.000000T0000Z-100312T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 336 AM HST THU MAR 11 2010 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... SURF HEIGHTS ALONG EAST FACING SHORES WILL BE 5 TO 8 FEET TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HARRISON/BIRCHARD
586 WHHW40 PHFO 120110 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 310 PM HST THU MAR 11 2010 ...HIGH SURF ADVISORY FOR EAST FACING SHORES HAS BEEN CANCELED... HIZ002-008-009-012-017-020-024-025-120215- /O.CAN.PHFO.SU.Y.0021.000000T0000Z-100312T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 310 PM HST THU MAR 11 2010 ...HIGH SURF ADVISORY IS CANCELLED... SURF HEIGHTS HAVE DROPPED BELOW THE ADVISORY THRESHOLD. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Mar 8, 1:20 PM HST, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 8, 1:20 PM HST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 120 PM HST MON MAR 8 2010 .UPDATE... WINDS AND RH HAVE EXCEEDED CRITICAL VALUES FOR RED FLAG CONDITIONS OVER LEEWARD AREAS...AND A RED FLAG WARNING HAS BEEN ISSUED FOR THIS AFTERNOON. IN ADDITION...SUSTAINED WINDS AT SELECT LAND LOCATIONS IN MAUI COUNTY HAVE EXCEEDED 30 KNOTS...AND THUS HAVE INCREASED CONFIDENCE IN ISSUING A GALE WARNING FOR PAILOLO AND ALENUIHAHA CHANNELS. && .SYNOPSIS... GUSTY TRADE WINDS CONTINUE TODAY WITH SOME TERRAIN INDUCED STRONGER WINDS ACROSS MAUI COUNTY AND THE BIG ISLAND. TRADE WIND WEATHER WILL LAST THROUGH THE WEEK...THANKS TO HIGH PRESSURE TO OUR NORTH. CLOUDS AND SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS...BUT STRONG TRADE WINDS WILL BLOW SOME SHOWERS OVER THE MOUNTAINS TO LEEWARD AREAS. && .DISCUSSION... TERRAIN ENHANCED TRADE WINDS ACROSS MAUI COUNTY AND OVER THE KOHALA MOUNTAINS ON THE BIG ISLAND HAVE PROMPTED A WIND ADVISORY THROUGH TODAY.THE BIG ISLAND SUMMITS HAVE ALSO BEEN PLACED UNDER A WIND ADVISORY WITH AN UPPER LOW TO THE NORTHEAST INCREASING WINDS ACROSS THE SUMMITS. A 1035 MB SURFACE HIGH CENTERED FAR NORTH OF THE ISLANDS IS GENERATING THE FRESH TO STRONG TRADE WINDS. THE HIGH WILL REMAIN IN PLACE...SO TRADES ARE EXPECTED TO CONTINUE THROUGH THE FORECAST PERIOD. WATER VAPOR SATELLITE IMAGERY SHOWS AN UPPER LEVEL TROUGH EXTENDING FROM MAUI COUNTY TO THE CENTER OF AN UPPER LOW NEAR 25N149W. THE LOW AND TROUGH ARE MOVING SLOWLY EAST. LAST NIGHTS BALLOON SOUNDING OVER LIHUE SHOWS A LOWER AND STRONGER SUBSIDENCE INVERSION NEAR 8000 FEET THAN 24 HOURS AGO. THIS IS TO BE EXPECTED SINCE THAT END OF THE ISLAND CHAIN IS NOW UNDER STRONGER SUBSIDENCE BEHIND THE UPPER TROUGH. THE HILO SOUNDING HAS A HIGHER INVERSION NEAR 12 THOUSAND FEET WITH THE UPPER TROUGH STILL OVERHEAD. RADAR AGREES WITH THIS ASSESSMENT...SHOWING FEWER SHOWERS OVER KAUAI AND OAHU WHILE WINDWARD MAUI COUNTY AND THE BIG ISLAND CONTINUE TO SEE RAINFALL. THE TROUGH IS EXPECTED TO CONTINUE ON ITS EASTWARD TRACK TODAY...AND THE CLOUDS AND SHOWERS OVER MAUI AND THE BIG ISLAND WILL DECREASE AS THE TROUGH MOVES AWAY. RIDGING IN THE UPPER ATMOSPHERE IS FORECAST FOR THE REST OF THE WEEK SO TRADE SHOWERS WILL DECREASE...AND RAINFALL WILL FOCUS OVER WINDWARD AND MOUNTAIN AREAS. && .MARINE... SURF ALONG EAST FACING SHORES WILL RISE TO ADVISORY LEVEL BY TUESDAY WITH THE RETURN OF FRESH TRADE WINDS. THE TRADE WINDS ACROSS THE ISLANDS WILL REMAIN FRESH TO STRONG THROUGH TUESDAY. THE SMALL CRAFT ADVISORIES HAS BEEN EXPANDED TO INCLUDE ALL WATERS. && .AVIATION... RADAR VAD WIND PROFILES AND ACARS ASCENT SOUNDINGS OUT OF HNL AND KOA SHOW 30 KNOTS OF WIND BELOW THE INVERSION. THESE WINDS ARE EXPECTED TO CONTINUE...AND THE AIRMET FOR LOW-LEVEL TURBULENCE REMAINS IN PLACE. HAVE ALSO ISSUED AN AIRMET FOR UPPER LEVEL TURBULENCE BETWEEN FL220 AND FL320. RECEIVED A PILOT REPORT OF MODERATE TURBULENCE NEAR MAUI BETWEEN FL230/FL250. THIS TURBULENCE IS LOCATED ON THE NORTH SIDE OF A MID-LEVEL WESTERLY JET THAT IS LOCATED JUST SOUTH OF THE BIG ISLAND. THE ELLROD DEFORMATION/ VERTICAL SHEAR INDEX FROM THE GFS INDICATES THERE IS THE POTENTIAL FOR CLEAR AIR TURBULENCE AT INCREASINGLY HIGHER LEVELS ACROSS THE NORTHERN ISLANDS. THE AIRMET IS FOR THE LAYER FL220/FL320...BUT TURBULENCE WILL BE MOST LIKELY AT THE LOWER PORTION OF THE RANGE FARTHER SOUTH NEAR THE BIG ISLAND AND AT THE UPPER PORTION OF THE RANGE RATHER NORTH NEAR KAUAI. && .HFO WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 PM HST THIS EVENING FOR OAHU SOUTH SHORE-WAIANAE COAST-MOLOKAI LEEWARD-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA. WIND ADVISORY UNTIL 6 AM HST TUESDAY FOR BIG ISLAND SUMMITS. WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR LANAI-KAHOOLAWE- MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-BIG ISLAND NORTH AND EAST-KOHALA. SMALL CRAFT ADVISORY UNTIL 6 PM HST TUESDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-MAALAEA BAY- BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. GALE WARNING UNTIL 6 AM HST TUESDAY FOR PAILOLO CHANNEL- ALENUIHAHA CHANNEL. && MORRISON/BRAVENDER/BIRCHARD
Nearby
High Surf Advisories in Hawaii, 2010Every high surf advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.